Thunderstorm Wind, Campbell
- When
- June 7, 5:20 PM MST
- Where
- Campbell County, 8 mi ENE of Savageton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.914, -105.642
Wind gusts were estimated at 60 mph.
A supercell thunderstorm tracked southward across southern Campbell County, producing strong wind gusts and large hail from east of Savageton to west of Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked southward across southern Campbell County, producing strong wind gusts and large hail from east of Savageton to west of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:42 PM MST, 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 542 PM MDT Wed Jun 7 2017 .DISCUSSION...(This Evening Through Wednesday) Issued at 315 PM MDT Wed Jun 7 2017 Current surface analysis shows low pressure over west central MN, with a frontal boundary stretching back southwest through northern SD into southeastern MT. Upper level analysis shows low pressure over far northwest MN with west-northwest flow over the northern high plains. Latest radar analysis shows convective development mostly limited to the higher terrain of the region, though some activity has also developed over southern portions of the Neb panhandle as well. KUDX radar shows a couple of storms over the northern into central Black Hills. Skies have clouded over across this area and the surrounding plains, with mostly sunny skies generally elsewhere. Temps are in the mid 70s to mid 80s most places, coolest across the Black Hills and north of the boundary over far northwest SD. Winds are variable and mostly on the light side. For the rest of this afternoon into this evening, the main chances for showers and storms will be over the Black Hills area and across southern portions of northeast WY as activity develops over these areas and moves in a south to southeast direction. There will still be the threat for a strong to severe storm or two through the early evening, with marginally severe hail and gusty winds the main concerns. This activity should weaken and move south of the area later this evening. However, low level southerly jet will increase across the western SD plains overnight, with decent theta-e advection to the north and east of the Black Hills. Could see mostly isolated showers and storms develop after 06z from near the Black Hills to south central SD. Lows tonight will be in the 50s and lower 60s, possibly some upper 40s over the higher Black Hills. A few showers could linger into Thursday morning toward south central SD. Otherwise, warmer air will continue to build in on southerly flow and building ridge. Highs will be in the 80s to near 90 on the plains, with 70s over the higher BH. Increasing moisture and instability from the Black Hills to south central SD will likely lead to another round of isolated to scattered storms across these areas in the afternoon and early evening. Strong to severe storms are certainly possible again, though shear still looks relatively weak for anything more than a short-lived supercell or two at this point. Ridge will build east over the area Friday, with warmest temps of the week for most areas. Highs will be in the 90s across much of the plains, with a few locations toward central SD likely near or around 100 degrees. Winds will turn more south-southwest ahead of approaching cold front and a dryline that will extend south into far northeast WY and the Black Hills. Drier air will push in with this flow and could produce briefly elevated fire wx conditions in some areas, especially from southern parts of northeast WY to far southwest SD. Cold front will only move slowly into and across the forecast area during the weekend, stalling out near the BH on Saturday and possibly into Sunday as well. Highs will range from the lower 80s over northeast WY to the mid 90s over south central SD. A few showers are possible across mainly far northwest SD Saturday night, otherwise it looks mainly dry at this point for the weekend. A low pressure system will move onto the west coast over the weekend and into the intermountain west early next week. This low will eventually push the ridge and cold front east of the region and bring a more unsettled and cooler weather pattern for early next week. Medium range models showing decent agreement on general track of upper low, but the exact track will determine the eastward extent of better pcpn chances early next week. Right now, the low is progged to track over the Northern Rockies Monday night and generally far northwest portions of the forecast area Tuesday and Tuesday night. This would limit best chances for pcpn to northeast WY, the Black Hills and parts of northwest SD late Monday through Tuesday night. Temperatures will drop back to near average levels by the middle of next week as the low eventually passes through the region. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 542 PM MDT Wed Jun 7 2017 Scattered showers and storms will continue into the evening hours across northeast WY, the Black Hills, and far southwest SD. MVFR conditions can be expected in and near heavier showers. Isolated showers and thunderstorms are possible late tonight into early Thursday, mainly across south central SD. Another round of showers and storms is expected again Thursday afternoon from the Black Hills to south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 533 AM MDT Wed Jun 7 2017 SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071-081300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 533 AM MDT Wed Jun 7 2017 /633 AM CDT Wed Jun 7 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and tonight. Isolated severe thunderstorms may occur from about 300 PM to 900 PM. Large hail and damaging wind gusts will be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and evening. Isolated severe thunderstorms may occur from about 500 PM to 1000 PM. Large hail and damaging wind gusts will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-032-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- 533 AM MDT Wed Jun 7 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible later tonight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and evening. Isolated severe thunderstorms may occur from about 500 PM to 1000 PM. Large hail and damaging wind gusts will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 331 PM MDT WED JUN 7 2017 SDZ028-029-072200- Central Black Hills SD-Southern Black Hills SD- 331 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Mount Rushmore KOA, or over Hill City, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Keystone, Sheridan Lake, Mount Rushmore National Memorial, Keystone Wye, Black Elk Peak, Sylvan Lake, Mount Rushmore KOA, Horsethief Lake and northwestern Custer State Park. LAT...LON 4393 10366 4402 10353 4389 10332 4378 10361 TIME...MOT...LOC 2130Z 318DEG 11KT 4392 10353 Richards
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT WED JUN 7 2017
SDZ028-029-072245-
Central Black Hills SD-Southern Black Hills SD-
411 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Rushmore National Memorial, or 7 miles southeast of Hill City,
moving southeast at 5 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Keystone, Mount Rushmore National Memorial, Center Lake, Horsethief
Lake, Legion Lake and Custer State Park.
LAT...LON 4374 10346 4387 10354 4392 10345 4383 10331
4380 10332
TIME...MOT...LOC 2211Z 325DEG 6KT 4386 10346
CarstensSpecial Weather Statement National Weather Service Rapid City SD 443 PM MDT WED JUN 7 2017 SDZ029-072315- Southern Black Hills SD- 443 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Custer State Park, or near Custer, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Sylvan Lake, Custer State Park, Stockade Lake and Legion Lake. LAT...LON 4370 10356 4385 10361 4386 10349 4375 10338 TIME...MOT...LOC 2243Z 325DEG 13KT 4383 10354 Carstens
Special Weather Statement National Weather Service Rapid City SD 505 PM MDT WED JUN 7 2017 WYZ055-072330- Southern Campbell WY- 505 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 530 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Savageton, or 21 miles southwest of Gillette, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Areas north of Savageton. LAT...LON 4412 10596 4419 10578 4397 10547 4384 10582 TIME...MOT...LOC 2305Z 323DEG 17KT 4409 10583 Carstens
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL DEERFIELD 44.02N 103.84W
06/07/2017 M1.00 INCH PENNINGTON SD PUBLIC
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
602 PM MDT WED JUN 7 2017
SDZ029-080030-
Southern Black Hills SD-
602 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER COUNTY UNTIL
630 PM MDT...
At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Mountain Lookout, or 16 miles southeast of Newcastle, moving
southeast at 10 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Elk Mountain Lookout.
LAT...LON 4353 10396 4373 10406 4374 10405 4378 10393
4365 10373
TIME...MOT...LOC 0002Z 321DEG 11KT 4371 10395
CarstensThe Rapid City radar (KUDX), 226 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693524, 693525.